Alert archive / California / High Wind Warnings in 2008

High Wind Warning 6, NWS San Diego, CA

January 29, 2008Riverside County, San Bernardino County, California

NWS San Diego, CA issued this high wind warning at Jan 29, 2008, 8:40 PM PST for Riverside County, San Bernardino County, California. It took effect at Jan 29, 2008, 10:00 PM PST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2008, 8:40 PM PST (04:40 UTC)
In effect from
Jan 29, 2008, 10:00 PM PST
Expired
Jan 30, 2008, 11:54 AM PST
In force
14 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 4.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2008-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSGX 300440
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
840 PM PST TUE JAN 29 2008

...HIGH WIND WARNING FOR THE MOUNTAINS AND DESERTS OF SAN
BERNARDINO AND RIVERSIDE COUNTIES...

...WIND ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS AND DESERTS...

.NORTHWEST WINDS WILL INCREASE ACROSS THE REGION TONIGHT IN
RESPONSE TO A LOW PRESSURE TROUGH DIGGING INTO THE GREAT BASIN. 
WINDS WILL INCREASE OVER THE HIGHER TERRAIN AFTER 10 PM AND BECOME
GUSTY...ESPECIALLY ON AND NEAR THE DESERT SLOPES WHERE GUSTS COULD
LOCALLY EXCEED 58 MPH AT TIMES THROUGH WEDNESDAY. WINDS SHOULD
DIMINISH QUICKLY WEDNESDAY EVENING.

CAZ055-060-301300-
/O.UPG.KSGX.HW.A.0005.080130T1200Z-080130T2200Z/
/O.NEW.KSGX.HW.W.0006.080130T0600Z-080131T0200Z/
SAN BERNARDINO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
840 PM PST TUE JAN 29 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM PST WEDNESDAY. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT. 

WEST TO NORTHWEST WINDS WILL INCREASE TO BETWEEN 35 AND 45 MPH
WITH GUSTS TO 60 MPH ON THE DESERT SLOPES. THE STRONG AND GUSTY
WINDS WILL CONTINUE THROUGH WEDNESDAY...THEN DIMINISH WEDNESDAY 
EVENING. STRONG CROSS WINDS AND RESTRICTED VISIBILITY IN AREAS OF
BLOWING DUST AND SAND COULD MAKE TRAVEL HAZARDOUS AT TIMES THROUGH 
WEDNESDAY.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ056-061-301300-
/O.NEW.KSGX.HW.W.0006.080130T0600Z-080131T0200Z/
RIVERSIDE COUNTY MOUNTAINS-COACHELLA VALLEY-
840 PM PST TUE JAN 29 2008

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM PST WEDNESDAY. 

AREAS OF NORTHWEST WINDS WILL INCREASE TO BETWEEN 35 AND 45 MPH
WITH GUSTS TO 60 MPH. THE STRONG AND GUSTY WINDS WILL CONTINUE
THROUGH WEDNESDAY...THEN DIMINISH WEDNESDAY EVENING. 

STRONG CROSS WINDS AND RESTRICTED VISIBILITY IN AREAS OF BLOWING
DUST AND SAND COULD MAKE TRAVEL HAZARDOUS AT TIMES THROUGH
WEDNESDAY. WHILE GUSTY WINDS WILL AFFECT THE ENTIRE COACHELLA
VALLEY...THE GREATEST THREAT FOR DAMAGING WINDS WILL BE IN THE
NORTHERN PORTIONS...INCLUDING PALM SPRINGS AND DESERT HOT SPRINGS.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF
58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ058-062-301300-
/O.NEW.KSGX.WI.Y.0011.080130T0600Z-080131T0200Z/
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
840 PM PST TUE JAN 29 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST WEDNESDAY. 

AREAS OF WEST TO NORTHWEST WINDS WILL INCREASE TO BETWEEN 30 AND
40 MPH WITH LOCAL GUSTS TO 50 MPH AT TIMES TONIGHT. THE STRONG AND 
GUSTY WINDS WILL CONTINUE THROUGH WEDNESDAY...THEN DIMINISH
WEDNESDAY EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

JAD
2 follow-up statements
000 
WWUS76 KSGX 301302
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
502 AM PST WED JAN 30 2008

...HIGH WIND WARNING FOR THE MOUNTAINS AND DESERTS OF SAN
BERNARDINO AND RIVERSIDE COUNTIES...

...WIND ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS AND DESERTS...

.GUSTY NORTHWEST WINDS ARE LIKELY IN THE MOUNTAINS TODAY IN
RESPONSE TO A LOW PRESSURE TROUGH MOVING ACROSS THE GREAT BASIN.
STRONGEST WINDS WILL LIKELY OCCUR ON OR NEAR THE DESERT SLOPES
WHERE GUSTS COULD EXCEED 58 MPH AT TIMES TODAY. THE WINDS WILL DIMINISH
QUICKLY AFTER SUNSET THIS EVENING.

CAZ055-056-060-061-302200-
/O.CON.KSGX.HW.W.0006.000000T0000Z-080131T0200Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
502 AM PST WED JAN 30 2008

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON. 

WEST TO NORTHWEST WINDS FROM 35 AND 45 MPH WITH GUSTS TO 60 MPH
ARE EXPECTED ON THE DESERT SLOPES. THE WINDS WILL DIMINISH THIS
EVENING. STRONG CROSS WINDS AND RESTRICTED VISIBILITY IN AREAS OF
BLOWING DUST AND SAND COULD MAKE TRAVEL HAZARDOUS AT TIMES.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

CAZ058-062-302200-
/O.CON.KSGX.WI.Y.0011.000000T0000Z-080131T0200Z/
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
502 AM PST WED JAN 30 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. 

WEST TO NORTHWEST WINDS FROM 30 AND 40 MPH WITH LOCAL GUSTS TO 50
MPH ARE EXPECTED TODAY. THE WINDS WILL DIMINISH THIS EVENING. 

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

MOEDE
000 
WWUS76 KSGX 301954
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
1154 AM PST WED JAN 30 2008

...WIND ADVISORY FOR MOST MOUNTAIN AND DESERT AREAS UNTIL 6 PM TODAY...

.GUSTY NORTHWEST WINDS ARE LIKELY IN THE MOUNTAINS TODAY IN
RESPONSE TO A LOW PRESSURE TROUGH MOVING ACROSS THE GREAT BASIN.
STRONGEST WINDS WILL LIKELY OCCUR ON OR NEAR THE DESERT SLOPES
WHERE GUSTS WILL BE NEAR 50 MPH. THE WINDS WILL DIMINISH QUICKLY
AFTER SUNSET THIS EVENING.

CAZ055-056-060-061-310200-
/O.CAN.KSGX.HW.W.0006.000000T0000Z-080131T0200Z/
/O.EXA.KSGX.WI.Y.0011.000000T0000Z-080131T0200Z/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
1154 AM PST WED JAN 30 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. THE
HIGH WIND WARNING HAS BEEN CANCELLED. 

NORTHWEST WINDS FROM 25 TO 25 MPH WITH LOCAL GUSTS TO 50 MPH ARE
EXPECTED TODAY. THE WINDS WILL DIMINISH THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS
AND DOWNED POWER LINES. 

$$

CAZ058-062-310200-
/O.CON.KSGX.WI.Y.0011.000000T0000Z-080131T0200Z/
SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY DESERTS-
1154 AM PST WED JAN 30 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. 

NORTHWEST WINDS FROM 25 TO 35 MPH WITH LOCAL GUSTS TO 50 MPH ARE
EXPECTED TODAY. THE WINDS WILL DIMINISH THIS EVENING.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION. WATCH FOR BROKEN TREE LIMBS
AND DOWNED POWER LINES

$$

DA

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Jan 29, 1:40 PM PST, 7 hours earlier.

Area forecast discussion, Jan 29, 1:40 PM PST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
140 PM PST TUE JAN 29 2008

.SYNOPSIS...A TROUGH MOVING BY TO THE NORTH TONIGHT AND WEDNESDAY
WILL CAUSE A FEW SHOWERS AND INCREASE CLOUDS AND WIND. A HIGH WIND
WATCH IS IN EFFECT FOR THE MOUNTAINS AND DESERTS OF SAN BERNARDINO
COUNTY. HIGH PRESSURE WILL REBUILD WEDNESDAY NIGHT THROUGH THURSDAY.
A SECOND TROUGH WILL BRUSH THE AREA THURSDAY NIGHT INTO FRIDAY AND A
THIRD TROUGH OVER THE WEEKEND. PRECIPITATION AMOUNTS WITH EACH OF
THESE TROUGHS ARE EXPECTED TO BE LIGHT.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW LEVEL CIRCULATION/COASTAL EDDY BEGINNING TO OPEN UP INTO TROUGH
AS THE UPPER TROUGH APPROACHES FROM THE NORTHWEST...SHOULD SEE A
TEMPORARY DECREASE IN CLOUDS WEST OF THE MOUNTAINS THE REMAINDER OF
THIS AFTERNOON AS THE LOW LEVEL TROUGH FILLS AND PUSHES ONSHORE.
THEN FROM THIS EVENING INTO MID MORNING WEDNESDAY...COOLING AND
LIFTING OF RESIDUAL MOISTURE IN THE LOWER 6000 FEET BY THE CYCLONIC
FLOW ALOFT ASSOCIATED WITH THE UPPER TROUGH PASSING BY...UPSLOPE
FLOW AGAINST THE WEST SLOPES...AND CONVERGENCE IN THE LEE OF THE
ISLANDS GENERATES SCATTERED LIGHT RAIN AND SNOW SHOWERS OVER THE
AREA. THE UPPER TROUGH WILL ALSO INCREASE WINDS OVER THE MOUNTAINS
AND DESERTS TO AT LEAST ADVISORY STRENGTH WEDNESDAY MORNING. ISSUED
A HIGH WIND WATCH NOW FOR SAN BERNARDINO COUNTY MOUNTAINS AND
DESERTS AS WINDS SHOULD PICK UP ABOUT 4 HOURS EARLIER AND GUSTS
COULD EXCEED 58 MPH.  OTHER SHORT TERM CONCERN IS RUNOFF IN NORMALLY
DRY MOJAVE RIVER FLOWING NORTH FROM THE SAN BERNARDINO MOUNTAINS.
TREND AT RIVER GAGE IN VICTORVILLE STILL DOWNWARD BUT NOT FAST
ENOUGH TO DROP ADVISORY THIS AFTERNOON SO EXTENDED IT FOR ANOTHER 24
HOURS. FOLLOWING THE TROUGH PASSAGE..TEMPORARY RIDGING WEDNESDAY
AFTERNOON THROUGH THURSDAY AFTERNOON WITH ANOTHER TROUGH EMBEDDED IN
NORTHWEST FLOW BRUSHING AREA LATE THURSDAY/FRIDAY...AFTER THAT THE
MEDIUM RANGE MODELS ARE IN DISAGREEMENT AND CONSENSUS IS TO GO WITH
THE CANADIAN/ECMWF MODELS WHICH ONLY HAVE A WEAK TROUGH EMBEDDED IN
NORTHWEST FLOW FOR THE WEEKEND VERSUS THE HIGH AMPLITUDE TROUGH THE
GFS SHOWS.

&&

.AVIATION...
292130Z...A COASTAL EDDY DEVELOPED THIS MORNING AND LOW CLOUD
CEILINGS OF AROUND 4000 FEET WILL CONTINUE MOST OF THE TIME WEST OF
THE MTNS TONIGHT. A WEAK LOW PRESSURE SYSTEM WILL MOVE THROUGH
TONIGHT THROUGH WED MORNING WITH AN INCREASE IN WINDS MAINLY OVER
THE MTNS AND DESERTS...AND A FEW SHOWERS OR DRIZZLE POSSIBLE MTNS
WESTWARD. CLEARING IS EXPECTED WED AFTERNOON WITH DECREASING WINDS
LATE IN THE DAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLOOD ADVISORY FOR MOJAVE RIVER UNTIL 115 PM PST WEDNESDAY.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON
     FOR APPLE AND LUCERNE VALLEYS-SAN BERNARDINO COUNTY
     MOUNTAINS.

PZ...SMALL CRAFT ADVISORY FROM 4 AM TO 10 PM PST WEDNESDAY FOR
     COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN
     BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
     ISLAND.

&&

PUBLIC/FIRE WEATHER...BALFOUR
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Jan 29, 4:00 AM PST, 16 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST TUE JAN 29 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-301200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST TUE JAN 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

* HIGH RIP CURRENT RISK AT COAST.

* POSSIBLE STRONG NORTHWEST WINDS GUSTING TO 50 MPH
  IN THE MOUNTAINS AND DESERTS TONIGHT.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 8:40 PM PSTWind AdvisorySGXRiverside, San Bernardino, San Diego21 hr

Nearby

High Wind Warnings in California, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.